Oklahoma, 2012

Hail in Oklahoma, November 10, 2012

November 10, 2012 · NWS OUN · 4 events in 1 county or zone

S. with upper level winds supportive of severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A large upper trough developed over the western U.S. with upper level winds supportive of severe storms. At the surface, a cold front and dryline surged into western Oklahoma during the late afternoon and evening hours on the 10th. Despite very favorable wind fields and forcing for severe storms, lack of quality moisture kept most storms below severe levels. A couple of storms, however, managed to become severe and produce large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 10, 5:48 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Nov 10, 5:48 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CST SAT NOV 10 2012

.DISCUSSION...
AVIATION DISCUSSION FOR THE 00Z TAFS IS BELOW.

&&

.AVIATION...
MAINLY VFR CONDITIONS ARE EXPECTED...THOUGH CONFIDENCE
IS MODERATE AT BEST.

BELIEVE TSRA WILL INCREASE IN COVERAGE AND INTENSITY OVER
WESTERN OKLAHOMA OVER THE NEXT FEW HOURS...PERHAPS FORMING
A LINE FROM KEND-KHBR AROUND 06Z. ADDED/KEPT VCTS/TEMPO MENTION.
BRIEF MVFR/IFR CONDITIONS AND STRONG GUSTY WINDS ARE POSSIBLE IF
TSRA DIRECTLY AFFECTS ANY GIVEN SITE.

KOKC WILL MOST LIKELY BE AFFECTED BY TSRA 08-12Z.

GUSTY SOUTH WINDS WILL SWITCH TO THE NORTH WITH A COLD FRONT THAT
WILL MOVE INTO NORTHWEST OKLAHOMA AROUND 06Z...THEN BE NEAR KLAW-
KOKC 12-13Z.

MBS

&&

.PREV DISCUSSION... /ISSUED 249 PM CST SAT NOV 10 2012/

DISCUSSION...
WE WILL EXTEND THE WIND ADVISORY THROUGH THE EVENING HOURS ACROSS
CENTRAL PORTIONS OF OKLAHOMA DOWN INTO NORTHERN PARTS OF OUR TEXAS
COUNTIES. WITH TIGHT SFC PRESSURE GRADIENT SHOULD ALLOW BLYR TO
REMAINED MIXED ENOUGH TO ALLOW STRONGER GUSTS TO CONTINUE WELL
PAST SUNSET. ALL MODELS WEAKEN WIND ACROSS FAR WESTERN OKLAHOMA
TOWARD AND AFTER 00Z NEAR AND WEST OF DRYLINE WHERE GRADIENT
WEAKENS AND DRIER AIR ALLOWS MORE EFFICIENT DECOUPLING.

STRONG TO SEVERE STORMS STILL EXPECTED TO DEVELOP ACROSS FAR
WESTERN PARTS OF FORECAST AREA BY EARLY EVENING THEN PROGRESS
EASTWARD OVERNIGHT AND SUNDAY AS DRYLINE PUSHES EAST. SOME OF THE
STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND MARGINAL HAIL.
LOW LEVEL CIN WILL BE HARD TO OVERCOME FOR MUCH IN THE WAY OF
SURFACE BASED CONVECTION AHEAD OF ANY NARROW SQUALL LINE.

STRONG FRONT WILL ENTER NORTHWEST OKLAHOMA TOMORROW MORNING AND
USHER IN THE MUCH COOLER AIR AS ADVERTISED. FREEZING TEMPS WILL BE
WIDESPREAD SUNDAY NIGHT AND POSSIBLY AGAIN MONDAY NIGHT OVER MUCH
OF THE REGION. MODELS COMING IN MUCH SLOWER WITH EVOLUTION OF SW
SYSTEM AND NEXT CHANCE FOR RAIN. LOOKS LIKE IT WILL BE LATE NEXT
WEEK INTO NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  56  59  30  56 /  80  70   0   0
HOBART OK         50  59  28  55 /  50  20   0   0
WICHITA FALLS TX  62  70  32  59 /  60  50   0   0
GAGE OK           39  49  17  54 /  40  10   0   0
PONCA CITY OK     49  50  24  55 /  80  70   0   0
DURANT OK         62  73  36  58 /  50  80  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR OKZ006>008-011>013-
     015>020-022>030-035-037>040-044.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR OKZ004-005-009-010-
     014-021-031>034-036-041-042-045-046-050.

TX...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TXZ086.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR TXZ083>085-087>090.

&&

25/17/17
Hazardous weather outlook, Nov 10, 12:00 PM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST SAT NOV 10 2012

OKZ004>048-050>052-TXZ083>090-111300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CST SAT NOV 10 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA EXTENDS ALONG AND WEST OF A LINE FROM PONCA
CITY...TO STILLWATER...TO OKLAHOMA CITY...TO GRANDFIELD IN
OKLAHOMA...AND FROM ELECTRA TO KNOX CITY IN WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE FROM 6 PM THIS
EVENING THROUGH 2 AM SUNDAY.

IMPACTS...
THE MAIN HAZARDS WITH ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WIND GUSTS TO 70 MPH...WHICH MAY RESULTS IN DOWNED TREES AND POWER
LINES...AND LARGE HAIL TO THE SIZE OF HALF DOLLARS...WHICH MAY CAUSE
LIGHT DAMAGE TO AUTOMOBILES AND ROOFS OF HOMES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE THIS
AFTERNOON THROUGH EARLY SUNDAY MORNING.

DISCUSSION...
A POTENT FALL COLD FRONT WILL SWEEP INTO THE OKLAHOMA AND TEXAS
PANHANDLES LATE TONIGHT. AHEAD OF THE FRONT...A DRYLINE WILL MOVE
INTO WESTERN OKLAHOMA BY LATE AFTERNOON AND EARLY EVENING. MODEST
MOISTURE AND VERY WARM AFTERNOON TEMPERATURES WILL LEAD TO
INCREASING INSTABILITY ACROSS MUCH OF OKLAHOMA AND NORTH TEXAS. THIS
COMBINED WITH STRONG UPPER LEVEL WINDS WILL BE SUPPORTIVE OF
SUSTAINED SEVERE THUNDERSTORMS. HOWEVER...A STRONG CAPPING INVERSION
WILL SUPPRESS THUNDERSTORM FORMATION FOR MOST OF THE DAY. AS THE
DRY LINE MOVES INTO NORTHWEST OKLAHOMA...STRONG LIFT IS EXPECTED TO
LEAD TO SCATTERED THUNDERSTORMS OVER FAR WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS AROUND SUNSET. THE INITIAL STORMS MAY BE
SEVERE...POSING A THREAT OF LARGE HAIL AND DAMAGING WINDS. THE
STORMS ARE EXPECTED TO MERGE INTO A SQUALL LINE LATE THIS EVENING
AND OVERNIGHT. DECREASING INSTABILITY WILL MAKE SEVERE THUNDERSTORMS
LESS LIKELY AFTER MIDNIGHT...BUT STRONG AND GUSTY WINDS CAN BE
EXPECTED WITH ANY STORMS GIVEN THE VERY STRONG WINDS JUST OFF THE
SURFACE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY NOV 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG AND GUSTY SOUTHWEST WINDS ARE EXPECTED TODAY AHEAD OF THE
DRY LINE AND COLD FRONT. SUSTAINED WINDS OF 20 TO 30 MPH...WITH
GUSTS UP TO 45 MPH WILL BE POSSIBLE ACROSS MUCH OF OKLAHOMA AND
WESTERN NORTH TEXAS. SECURE LIGHT-WEIGHT LOOSE OBJECTS AND EXERCISE
CAUTION IF TRAVELING IN HIGH PROFILE VEHICLES...ESPECIALLY ON EAST
WEST ROADWAYS. ELEVATED WINDS AND TEMPERATURES WILL ALSO LEAD TO
VERY HIGH FIRE DANGER ACROSS WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS WILL CONTINUE SUNDAY MORNING ACROSS PARTS
OF CENTRAL AND EASTERN OKLAHOMA AS A SQUALL LINE MOVES THROUGH
OKLAHOMA AND INTO THE ARKLATEX REGION. ISOLATED SEVERE WIND GUSTS
AND PERHAPS MARGINALLY SEVERE HAIL WILL REMAIN POSSIBLE WITH THE
STRONGEST STORMS...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.
BY MONDAY...A MUCH COOLER AND DRIER AIRMASS WILL HAVE SETTLED INTO
THE SOUTHERN PLAINS. THIS WILL PREVENT THUNDERSTORMS FROM DEVELOPING
FOR MUCH OF THE COMING WEEK. ANOTHER STORM SYSTEM WILL APPROACH
OKLAHOMA AND NORTH TEXAS LATE NEXT WEEK AND INCREASE THUNDERSTORM
CHANCES AGAIN.

OTHER HAZARDOUS WEATHER...
AS COLDER AIR MOVES INTO THE SOUTHERN PLAINS BEHIND THE COLD
FRONT...FREEZING TEMPERATURES WILL BE LIKELY IN SOME
AREAS...PARTICULARLY ON MONDAY AND TUESDAY MORNINGS. FREEZE WATCHES
AND OR WARNINGS WILL LIKELY BE NEEDED IN FUTURE OUTLOOKS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND
5 AM SUNDAY.

MA

In the hours before

Special weather statement, Nov 10, 6:06 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
606 PM CST SAT NOV 10 2012

OKZ004-009-010-110045-
HARPER OK-WOODWARD OK-ELLIS OK-
606 PM CST SAT NOV 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARPER...WESTERN
WOODWARD AND NORTHERN ELLIS COUNTIES UNTIL 645 PM CST...

AT 605 PM CST...A STRONG THUNDERSTORM WAS LOCATED NEAR SHATTUCK...
MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
WOODWARD...SHATTUCK...GAGE...FORT SUPPLY...FARGO...MAY AND TANGIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3677 9973 3632 9922 3611 9987 3622 10000
      3629 10000
TIME...MOT...LOC 0005Z 223DEG 36KT 3624 9989

MBS
Special weather statement, Nov 10, 6:33 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CST SAT NOV 10 2012

OKZ004-005-110100-
HARPER OK-WOODS OK-
633 PM CST SAT NOV 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARPER AND
NORTHWESTERN WOODS COUNTIES UNTIL 700 PM CST...

AT 633 PM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
SELMAN...MOVING NORTHEAST AT 55 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
SELMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3700 9907 3680 9926 3680 9929 3676 9930
      3664 9941 3674 9959 3700 9938
TIME...MOT...LOC 0031Z 214DEG 59KT 3674 9946

MBS
Special weather statement, Nov 10, 6:45 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CST SAT NOV 10 2012

OKZ004-009-010-014-110130-
ROGER MILLS OK-HARPER OK-WOODWARD OK-ELLIS OK-
645 PM CST SAT NOV 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGER MILLS...
SOUTHEASTERN HARPER...NORTHWESTERN WOODWARD AND CENTRAL ELLIS
COUNTIES UNTIL 730 PM CST...

AT 640 PM CST...A STRONG THUNDERSTORM WAS LOCATED 9 MILES
NORTHWEST OF DURHAM...MOVING NORTHEAST AT 60 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
WOODWARD...SHATTUCK...ARNETT...GAGE...FORT SUPPLY...FARGO AND
TANGIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3682 9947 3657 9909 3590 9992 3596 10000
      3613 10000
TIME...MOT...LOC 0040Z 219DEG 52KT 3597 10000

MBS
Special weather statement, Nov 10, 7:15 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
715 PM CST SAT NOV 10 2012

OKZ009-010-014-110200-
ROGER MILLS OK-WOODWARD OK-ELLIS OK-
715 PM CST SAT NOV 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGER MILLS...
SOUTHWESTERN WOODWARD AND ELLIS COUNTIES UNTIL 800 PM CST...

AT 711 PM CST...A STRONG THUNDERSTORM WAS LOCATED NEAR ALLISON...
MOVING NORTHEAST AT 70 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 55 MPH...

LOCATIONS IMPACTED INCLUDE...
ARNETT...GAGE...FARGO...REYDON...SHARON...DURHAM...CRAWFORD...
HARMON AND TANGIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3604 10000 3651 9975 3655 9971 3631 9923
      3548 10000
TIME...MOT...LOC 0111Z 215DEG 59KT 3561 10004

MBS

The radar

The Amarillo radar (KAMA), 175 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Roger Mills

When
November 10, 7:25 PM CST
Where
Roger Mills County, Durham
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.840, -99.920

Quarter to golf ball sized hail was reported in Durham. The hail resulted in damage to several home windows.

Hail, Roger Mills

When
November 10, 7:30 PM CST
Where
Roger Mills County, Crawford
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.830, -99.800

No damage was reported.

Hail, Roger Mills

When
November 10, 7:30 PM CST
Where
Roger Mills County, 7.94 mi NNE of Durham
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.940, -99.850

No damage was reported.

Hail, Roger Mills

When
November 10, 7:35 PM CST
Where
Roger Mills County, 10.24 mi NNE of Durham
Measured
1 in hail
Reported by
Public
Coordinates
35.980, -99.860

No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414010, 414011, 414012, 414013.